Nebraska, 2021

Drought in Nebraska, September 1 to 21, 2021

September 1 to 21, 2021 · NWS FSD · 2 events in 2 counties and zones

Overall, precipitation near to a little above normal across northeast Nebraska led to the alleviation of severe drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$221,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Overall, precipitation near to a little above normal across northeast Nebraska led to the alleviation of severe drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 9:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 31, 9:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1025 PM CDT Tue Aug 31 2021

.SHORT TERM...(This Evening through Wednesday)
Issued at 409 PM CDT Tue Aug 31 2021

The next 24 hours appears to be very quiet across the area as sharp
ridging aloft builds through the northern Plains.  With east to
southeast flow today, have seen development of a flat diurnal
cumulus field, and conditions have resulted in a slightly better
mixing depth and drying out of dew point readings into the very
comfortable lower to mid 50s most areas north of I-90.  As a result,
when winds diminish and cumulus dissipate this evening, temps should
fall fairly efficiently, with lows likely in the mid 50s to lower
60s.

On Wednesday, temps will likely be just a smidge warmer than today
with increased southeasterly gradient resulting in gusts to 20-30
mph.  About the worst part of a day which will feature an increase
in higher level clouds through the afternoon with temps in the upper
70s to mid 80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 409 PM CDT Tue Aug 31 2021

Trough across the western U.S. ejects first piece of energy into
the upper ridge which glances across the high plains later
Wednesday into Wednesday night. This should start to push the low-
level frontal zone into the western portions of the state, with
development focused on this boundary in upslope flow. For this
reason, will likely be a slower eastward progression with the high
meridional component, with most of the threat likely holding off
until after midnight, when the second piece of energy aloft coming
out of the southwestern U.S. emerges into the western Plains.
This wave comes along with a surge of monsoonal moisture, and a
fairly deep moist layer aloft. Warm advection aloft will push out
gradually through eastern SD later in the night with convergence
in the lower levels drifting into central SD. Will likely get an
elevated offshoot of convection swinging east/northeast across
eastern SD late night. With mid-level lapse rates in pre-precip
environment at 7.5-8.5C/km, is enough elevated instability that
some severe weather a concern late night mainly as far east as
south central SD to the mid-James River valley around KHON, but
far more likely to have some locally heavy rainfall through
Wednesday night, with effective shear not too impressive above
2km.

Thursday will bring the best precipitation chances to most areas,
but by no means should be an all-day affair. Other than the chance
for a elevated flier scooting out ahead of the boundary with the
early day warm advection, the strong dynamic push aloft and
interaction with the low-level front should produce a broad swath of
showers and embedded thunder across the area, pressing slowly toward
the east. Instability suggested to be fairly meager (toward moist
neutral profiles), and with the fairly warm cloud layer and
persistence of meridional flow ahead of the front, should be more
likely to find some areas of heavy rainfall (averaging 1-2", locally
higher) with a somewhat smaller severe weather threat. 0-1 km shear
does focus near the front, so would not be shocked to end up with
the low-LCLs to find a rogue tornado or funnel, especially if the
potential frontal wave develops as per most model solutions.

Rainfall works eastward, and should be mostly out of the area by
daybreak Friday, with the notable exception being more shallow light
precipitation in advance of the inverted trough likely somewhere
near northwest Iowa/southwest Minnesota per mean solutions.  This
should be mainly a morning phenomena, but not sure that rapidly
weakening low-level flow behind wave/front will be enough to fully
flush out the lower clouds. As stands, temps in the initial blend
were roughly at the 25th percentile, and that seems to be an
acceptable place to be given the potential for clouds and weakening
flow.

A quick moving wave looks to approach/pass north of the area later
Friday night into early Saturday, and will bring a small chance of
showers/isolated thunder, of which coverage should diminish heading
east toward/past I-29.  Transition to a northwest flow looks to keep
the bulk of the weekend dry and seasonably cool for the unofficial
end to summer with highs in the 70s and lows in the 50s.

More uncertainty if waves in northwest flow could bring a small
precip chance around Monday/Monday night with very little agreement
in timing/track/strength. A bit earlier than the forecast blend is
certainly in the more likely timing distribution, so will have to
watch to see if Labor Day gets a blemish past the current small
chance by evening.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1021 PM CDT Tue Aug 31 2021

Still at least some hints we could see some patchy fog in low
lying areas across NW IA and far SE SD later tonight but have kept
restrictions out of KSUX given low confidence. Otherwise, look for
southeasterly winds gusting between 20-25 kts Wednesday afternoon
with some upper level wildfire smoke returning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Kalin
Hazardous weather outlook, Aug 31, 4:16 AM CST, 19 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
516 AM CDT Tue Aug 31 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
516 AM CDT Tue Aug 31 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 31, 7:31 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
831 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 SW FREEMAN            43.30N 97.49W
08/30/2021  E1.75 INCH       HUTCHINSON         SD   PUBLIC

            LIGHT RAIN AND MOSTLY SMALL HAIL, BUT A FEW
            STONES AS BIG AS GOLF BALLS.

&&

TRM
Local storm report, Aug 31, 7:58 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             2 SSE STICKNEY          43.56N 98.42W
08/31/2021  E1.00 INCH       AURORA             SD   TRAINED SPOTTER

            HEAVY RAIN AND HAIL UP TO THE SIZE OF
            QUARTERS.

&&

TRM
Local storm report, Aug 31, 8:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             6 E PARKSTON            43.40N 97.87W
08/30/2021  E0.88 INCH       HUTCHINSON         SD   PUBLIC

            HEAVY RAIN AND HAIL UP TO THE SIZE OF
            NICKELS.

&&

TRM
Local storm report, Aug 31, 9:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             6 E PARKSTON            43.40N 97.87W
08/30/2021  E0.88 INCH       HUTCHINSON         SD   PUBLIC

            HEAVY RAIN AND HAIL UP TO THE SIZE OF
            NICKELS.

0441 PM     HAIL             8 NW ETHAN              43.62N 98.11W
08/30/2021  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

            QUARTER SIZED HAIL AND HEAVY RAIN.

0503 PM     HAIL             3 NNW ETHAN             43.58N 98.01W
08/30/2021  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

            LOTS OF VARIABLE SIZED HAIL AND HEAVY RAIN,
            WITH BIGGEST STONES AS BIG AS QUARTERS.

0513 PM     HAIL             1 NE ETHAN              43.55N 97.97W
08/30/2021  E0.88 INCH       DAVISON            SD   TRAINED SPOTTER

            HEAVY RAIN AND HAIL UP TO THE SIZE OF
            NICKELS.

0518 PM     HAIL             6 N MENNO               43.33N 97.58W
08/30/2021  E1.25 INCH       HUTCHINSON         SD   PUBLIC

            PICTURE VIA SOCIAL MEDIA. TIME ESTIMATED VIA
            RADAR, LOCATION ESTIMATED VIA GENERAL
            LOCATION ON SOCIAL MEDIA.

0527 PM     HAIL             5 SW FREEMAN            43.30N 97.49W
08/30/2021  E1.75 INCH       HUTCHINSON         SD   PUBLIC

            LIGHT RAIN AND MOSTLY SMALL HAIL, BUT A FEW
            STONES AS BIG AS GOLF BALLS.

0529 PM     HAIL             6 S ALEXANDRIA          43.57N 97.79W
08/30/2021  E0.88 INCH       HANSON             SD   PUBLIC

            REPORT FROM SOCIAL MEDIA.

0538 PM     HAIL             2 W CLAYTON             43.44N 97.69W
08/30/2021  E1.25 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF HALF DOLLARS, AND
            VERY LITTLE RAINFALL.

0548 PM     HAIL             1 S CLAYTON             43.44N 97.66W
08/30/2021  M1.00 INCH       HUTCHINSON         SD   PUBLIC

0706 PM     HAIL             HAWARDEN                43.00N 96.49W
08/30/2021  E1.00 INCH       SIOUX              IA   PUBLIC

            PICTURE VIA SOCIAL MEDIA.

0732 PM     HAIL             6 S BERESFORD           42.99N 96.77W
08/30/2021  E1.75 INCH       UNION              SD   PUBLIC

0738 PM     HAIL             7 SW ALCESTER           42.94N 96.71W
08/30/2021  E0.75 INCH       UNION              SD   PUBLIC

0758 PM     HAIL             6 S BRIDGEWATER         43.46N 97.51W
08/30/2021  E1.00 INCH       HUTCHINSON         SD   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 6 S
            BRIDGEWATER. MOSTLY PEA SIZED HAIL, BUT A
            FEW QUARTER SIZED STONES, AND HEAVY RAIN.

0930 PM     HAIL             3 SSW FREEMAN           43.31N 97.46W
08/30/2021  E0.88 INCH       HUTCHINSON         SD   PUBLIC

0936 PM     HAIL             2 SW FREEMAN            43.33N 97.45W
08/30/2021  E0.75 INCH       HUTCHINSON         SD   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 1 NW
            FREEMAN.

0954 PM     HAIL             2 SE IDA GROVE          42.32N 95.44W
08/30/2021  E0.75 INCH       IDA                IA   TRAINED SPOTTER

            HEAVY RAIN AND MOSTLY PEA SIZED HAIL, BUT A
            FEW STONES AS BIG AS PENNIES.

1002 PM     HAIL             6 S ARTHUR              42.25N 95.35W
08/30/2021  E1.75 INCH       IDA                IA   TRAINED SPOTTER

            GOLF BALL SIZED HAIL SHREDDED AND POUNDED
            CROPS IN THE FIELD.

1208 AM     HAIL             2 SSE STICKNEY          43.56N 98.42W
08/31/2021  E1.00 INCH       AURORA             SD   TRAINED SPOTTER

            HEAVY RAIN AND HAIL UP TO THE SIZE OF
            QUARTERS.

0141 AM     TSTM WND GST     2 WSW PICKSTOWN         43.05N 98.57W
08/31/2021  M55 MPH          GREGORY            SD   MESONET

            MESONET STATION 244 SD RWIS FT. RANDALL DAM.

0158 AM     TSTM WND GST     1 E WAGNER              43.08N 98.28W
08/31/2021  M50 MPH          CHARLES MIX        SD   MESONET

            PERSONAL WEATHER STATION RECORDED WIND GUST
            OF 50 MPH.

&&
Local storm report, Aug 31, 9:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             8 S ARTHUR              42.23N 95.34W
08/30/2021  E1.75 INCH       IDA                IA   TRAINED SPOTTER

            CROPS BADLY DAMAGED BY HAIL ESTIMATED AS
            LARGE AS GOLF BALLS.

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dakota

When
September 1, 12:00 AM CST to September 21, 12:00 AM CST
Where
Dakota forecast zone
Crop damage
$166,000
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

One-half to one inch of rainfall at Emerson and 3 miles southwest of Hubbard at the beginning of September led to an improvement in drought conditions from severe (D2) to moderate (D1) at mid-month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Dixon

When
September 1, 12:00 AM CST to September 21, 12:00 AM CST
Where
Dixon forecast zone
Crop damage
$55,000
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Around one-half inch of rainfall at Newcastle and Concord at the beginning of September led to an improvement in drought conditions from severe (D2) to moderate (D1) at mid-month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985478, 985479.